Tennessee, 2016

Damaging Winds in Tennessee, April 6, 2016

April 6, 2016 · NWS OHX · 21 events in 9 counties and zones

A small but intense line of thunderstorms moved southwest to northeast across Middle Tennessee during the late afternoon hours on April 6. Numerous reports of wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$74,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A small but intense line of thunderstorms moved southwest to northeast across Middle Tennessee during the late afternoon hours on April 6. Numerous reports of wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 6, 2:14 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 6, 2:14 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
314 PM CDT WED APR 6 2016

.DISCUSSION...

FRONTAL BOUNDARY CURRENTLY POSITIONED ACROSS EASTERN AR. JUST IN
ADVANCE OF THIS FEATURE...WE SEE THE BETTER INSTABILITY AXIS AND THE
SHOWER AND TSTM ACTIVITY ROUGHLY ALONG THE MS RIVER. FURTHER
EAST...A SERIES OF PRE FRONTAL TROUGHS ARE HELPING TO INITIATE
SOME SHOWER ACTIVITY OVER THE MID STATE AND JUST TO THE WEST. THE
INSTABILITY AXIS TO OUR WEST WILL TRANSLATE EASTWARD AS THE FRONT
APPROACHES. HOWEVER...MODELS IN AGREEMENT WITH WEAKENING THE
INSTABILITY FROM 18Z TO 00Z. THUS...SEVERE WEATHER IS NOT LOOKING
LIKELY. ADDITIONALLY...MID LEVEL CAPES LOOK RATHER FLAT AND SO
EVEN SMALL HAIL POTENTIAL LOOKS MINIMAL.

OTW...WE HAVE THE WIND ADVISORY GOING UNTIL 7 PM THIS EVENING. WILL
GO AHEAD AND LET THAT RIDE BUT WE SHOULD SEE THE GRADIENT RELAX
OVERNIGHT.

AS FOR PRECIP AMOUNTS...COULD SEE GREATER TOTALS OF UP TO 1/2 INCH
ACROSS OUR PLATEAU WITH LESSER AMOUNTS WEST. THE REASON FOR THIS IS
BECAUSE THE BOUNDARY IS EXPECTED TO STRENGTHEN WITH TIME AS THE SFC
LOW OVER MICHIGAN STRENGTHENS AS IT MOVES EAST. 850 MB DIRECTIONAL
CONVERGENCE WILL AMP UP WITH TIME. POPS TONIGHT WILL INCLUDE LIKELY
TO CATEGORICAL VALUES. THE WIDESPREAD PRECIP SHOULD END ACROSS OUR
PLATEAU AROUND MIDNIGHT.

GOING FORWARD...UPPER TROUGH WILL DIG ACROSS THE U.S. OVER THE NEXT
SEVERAL DAYS. BACKSIDE UPPER TROUGH ENERGY WILL KEEP A CHANCE OF
MOSTLY LIGHT SHOWERS GOING FOR OUR AREA THROUGH FRIDAY. A CANADIAN
FRONT WILL PUSH THROUGH FRIDAY NIGHT AND KEEP OUR TEMPS BELOW
NORMAL. FREEZING TEMPS WILL BE POSSIBLE FRI NIGHT AND SAT NIGHT AS
WELL. STILL A LITTLE TO SOON FOR ANY FREEZE WATCH INCLUSION...BUT
ONE MAY BE ISSUED IN THE NEXT DAY OR TWO.

NEXT WEEK WILL FEATURE A WARMING TREND FOR THE EARLY PART OF THE
WEEK ALONG WITH A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ON
TUESDAY.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR FLIGHT CATEGORIES ARE EXPECTED FOR MOST OF THIS TAF CYCLE.
THERE WILL BE A COUPLE OF HOURS LATE THIS AFTERNOON/EARLY THIS
EVENING WHERE ALL 3 TERMINALS WILL EXPERIENCE SOME IFR TO MVFR
CONDITIONS AS A LINE OF SHOWERS/TS MOVES THROUGH THE MID-STATE BUT
FLIGHT CATEGORIES SHOULD REBOUND QUICKLY.

IT WILL CONTINUE TO BE VERY BREEZY WITH SOUTHERLY GUSTS OF 30-35
KTS THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EARLY
EVENING HOURS DUE TO A TIGHTENED PRESSURE GRADIENT. WINDS WILL
RELAX A LITTLE OVERNIGHT BUT PICK UP AGAIN THURSDAY WITH GUSTS OF
20-25 KTS OUT OF THE WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      44  64  42  61  34 /  60  20  30  20   0
CLARKSVILLE    43  63  39  59  31 /  50  30  30  20   0
CROSSVILLE     42  56  37  53  30 /  80  30  40  30  10
COLUMBIA       43  64  42  60  34 /  60  20  20  10   0
LAWRENCEBURG   43  66  42  61  34 /  60  20  20  10   0
WAVERLY        43  64  41  60  33 /  50  20  20   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BEDFORD-CANNON-
CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-DE KALB-DICKSON-
FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-JACKSON-LAWRENCE-
LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-PICKETT-
PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-VAN
BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON.

&&

SHORT TERM/AVIATION........UNGER
LONG TERM..................21
Hazardous weather outlook, Apr 6, 10:05 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1105 AM CDT WED APR 6 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-071615-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
1105 AM CDT WED APR 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
INTO THE EARLY EVENING HOURS ACROSS ALL OF MIDDLE TENNESSEE. THE
MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS AND SMALL HAIL.

A WIND ADVISORY IS IN EFFECT FOR ALL OF MIDDLE TENNESSEE TODAY.
STRONG SOUTH WINDS OF 15 TO 30 MPH WITH GUSTS AS HIGH AS 45 MPH
ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW TREES LIMBS MAY BE
BLOWN DOWN AND ISOLATED POWER OUTAGES COULD OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A LIGHT FREEZE IS POSSIBLE IN THE UPPER CUMBERLAND FRIDAY NIGHT...
AND A LIGHT FREEZE ALONG WITH WIDESPREAD FROST IS POSSIBLE ACROSS
MOST OF MIDDLE TENNESSEE SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

27

The radar

The Ft Campbell radar (KHPX), 89 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hickman

When
April 6, 3:30 PM CST
Where
Hickman County, 2.35 mi N of Pinewood
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
35.954, -87.486

Trees were blown down along Highway 48N near Garner Creek and also on Highway 48N at Mile Marker 22.

Thunderstorm Wind, Williamson

When
April 6, 3:37 PM CST
Where
Williamson County, 2.55 mi SSW of Fairview
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
35.945, -87.134

Two large trees were blown down at 1746 Braxton Bend Drive south of Fairview.

Thunderstorm Wind, Maury

When
April 6, 3:39 PM CST
Where
Maury County, Mt Pleasant
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
35.530, -87.200

A metal roof, power lines, and trees were blown down in the Mount Pleasant area.

Thunderstorm Wind, Davidson

When
April 6, 3:48 PM CST
Where
Davidson County, 0.36 mi SSW of Linton
Measured
60 kt (69 mph) measured gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.026, -87.023

A Facebook report indicated a 69 mph wind gust was measured and trees were blown down at Highway 100 and S. Harpeth Road.

Thunderstorm Wind, Williamson

When
April 6, 4:00 PM CST
Where
Williamson County, 4.37 mi NNW of Forest Home
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.035, -86.968

Several trees were blown down in the Pasquo and Temple Hills area.

Thunderstorm Wind, Davidson

When
April 6, 4:01 PM CST
Where
Davidson County, 0.37 mi N of Oak Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.105, -86.819

A large tree was blown down in Green Hills.

Thunderstorm Wind, Davidson

When
April 6, 4:03 PM CST
Where
Davidson County, 0.44 mi S of Nashville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.164, -86.780

A #tSpotter Twitter report indicated high winds caused the glass to shatter in a revolving door at the Fifth Third Center in downtown Nashville.

Thunderstorm Wind, Davidson

When
April 6, 4:04 PM CST
Where
Davidson County, 1.91 mi ESE of Nashville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.163, -86.747

A #tSpotter Twitter report indicated a large tree fell onto a car at 14th Street and Davidson Street in East Nashville.

Thunderstorm Wind, Davidson

When
April 6, 4:05 PM CST
Where
Davidson County, 1.81 mi ENE of Nashville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
36.177, -86.749

A tree reportedly was blown down onto the Rumours East restaurant in East Nashville.

Thunderstorm Wind, Davidson

When
April 6, 4:05 PM CST
Where
Davidson County, 2.37 mi WSW of Inglewood
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
36.210, -86.771

A tree fell onto and destroyed a mobile home on Dickerson Pike.

Thunderstorm Wind, Davidson

When
April 6, 4:10 PM CST
Where
Davidson County, Rayon City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.270, -86.670

A tree was blown down across power lines in Rayon City.

Thunderstorm Wind, Davidson

When
April 6, 4:16 PM CST
Where
Davidson County, 0.52 mi WSW of Tulip Grove
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
36.197, -86.609

A large tree limb in excess of one foot in diameter was snapped and blocked a lane of traffic on Andrew Jackson Parkway.

Thunderstorm Wind, Wilson

When
April 6, 4:17 PM CST
Where
Wilson County, 0.43 mi SSE of Greenlawn
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.244, -86.567

A tree was blown down on Needmore Road near Avalon Bay Drive.

Thunderstorm Wind, Sumner

When
April 6, 4:18 PM CST
Where
Sumner County, 1.98 mi ESE of Hendersonville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.272, -86.586

A #tSpotter Twitter report indicated a tree was blown down near Indian Lake Elementary School.

Thunderstorm Wind, Wilson

When
April 6, 4:19 PM CST
Where
Wilson County, 0.87 mi NE of Green Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.239, -86.539

A Facebook report indicated trees were blown down in the Windtree Trace subdivision.

Thunderstorm Wind, Wilson

When
April 6, 4:19 PM CST
Where
Wilson County, 0.79 mi NE of Green Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.237, -86.539

A #tSpotter Twitter report indicated a tree and power line were blown down in the 500 block of Summit Way.

Thunderstorm Wind, Sumner

When
April 6, 4:23 PM CST
Where
Sumner County, 0.58 mi NE of Cedar Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
36.356, -86.442

A tree was blown down across Woods Ferry Road in Gallatin.

Thunderstorm Wind, Wilson

When
April 6, 4:23 PM CST
Where
Wilson County, 2.29 mi N of Silver Bottom
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.263, -86.523

A #tSpotter Twitter report indicated a tree was blown down near the intersection of Saundersville Road and Nonaville Road.

Thunderstorm Wind, Macon

When
April 6, 5:04 PM CST
Where
Macon County, 0.97 mi NW of Willette
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.439, -85.883

A tree was blown down on Defeated Creek Road.

Thunderstorm Wind, Smith

When
April 6, 5:05 PM CST
Where
Smith County, 0.61 mi NNE of South Carthage
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.257, -85.944

A #tSpotter Twitter report indicated a tree was blown down in Carthage on Jefferson Avenue.

Thunderstorm Wind, Clay

When
April 6, 5:35 PM CST
Where
Clay County, Celina
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.550, -85.500

Numerous trees were blown down all across Clay County with numerous roads blocked.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627244, 627245, 627246, 627247, 627248, 627357, 627355, 627249, 627250, 627251, 627356, 627359, 627358, 627360, 627369, 627372, 627389, 627390, 627391, 627392, 627393.